Number of US patients exposed to contaminated steroid at 14,000

The number of people exposed to contaminated steroids linked to a Framingham compounding pharmacy grew to 14,000 Thursday, and health officials said patients who got joint injections also may have been infected.

So far, 169 patients with back pain who received steroid the injections made by New England Compounding Center have been sickened and 14 have died, according to the latest counts

For the first time, officials from the US Centers for Disease Control and Prevention said they believe additional patients who got injections of methylprednisolone acetate into knee, shoulder or ankle joints could also develop localized infections characterized by fever, swelling and redness. One patient in Michigan who received an injection of possibly contaminated steroid for joint pain has developed an infection in the ankle.

Advertisement - Continue Reading Below

CDC officials also warned that patients who were treated with the steroid from three specific lots of the drug will have to remain vigilant “for several months’’ because fungus can grow slowly.

“We are not out of the woods yet,’’ said Dr. J. Todd Weber, incident manager of the multistate meningitis outbreak and chief of prevention and response branch, Division of Healthcare Quality Promotion at the CDC.